Tornadoes · United States · Arkansas · 2003

F0 tornado, Fifty Six to Optimus, Arkansas, April 24, 2003

From Fifty Six to Optimus, this F0 tornado ran 1.3 miles across Stone County on April 24, 2003, touching down at 5:27 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 24, 2003
Touchdown
5:27 PM CDT (22:27 UTC)
Path length
1.3 miles (2.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Stone County
Touchdown point
35.970, -92.220
Lift-off point
35.970, -92.200
Record number
88

What the Weather Service recorded

A weak tornado touched down briefly about 0.9 of a mile north of Fifty Six in Stone County. The tornado tracked to the northeast, across a wooded area, for about 1.3 miles before lifting. The only damage noted were several medium-sized trees that were blown down.

A weak tornado touched down about 2.5 miles west of Optimus and then quickly lifted. The only damage noted were some downed tree limbs and a few tops out of trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS LZK issued a tornado warning for this county at 22:17 UTC, 10 minutes before the tornado touched down, in force until 22:40 UTC.

Issued (UTC)ExpiredProductOffice
21:45 UTC22:30 UTCSevere Thunderstorm WarningLZK
22:17 UTC22:40 UTCTornado WarningLZK
22:39 UTC23:25 UTCTornado WarningLZK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:09 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Apr 24, 3:35 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 24, 3:35 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...AMENDED FOR PRELIMINARY NUMBERS
NATIONAL WEATHER SERVICE LITTLE ROCK AR
335 PM CDT THU APR 24 2003

NOT MUCH TIME TO TALK TODAY...SO I WILL MAKE THIS QUICK.

BIGGEST CONCERN TONIGHT IS SEVERE WEATHER...ESPECIALLY TORNADO
POTENTIAL. GREATEST THREAT WILL BE FROM THE I-30 / US 67-167
CORRIDOR ON EAST TOWARD THE MISSISSIPPI RIVER. WILL ADDRESS THESE
ISSUES ACCORDINGLY IN THE ZONES.

ONCE THE DRYLINE MOVES THROUGH...RAIN CHANCES WILL DECREASE. DUE TO
PROXIMITY OF UPPER LOW...STILL A POSSIBILITY OF SOME ISOLATED TSRA
OVER THE NORTH TOMORROW...SO LEFT SLIGHT CHANCE POPS IN THOSE AREAS.

THINGS DRY OUT FRIDAY NIGHT...AS THE COLD FRONT EXITS THE FORECAST
AREA. WEEKEND LOOKS FAIRLY TOLERABLE AS HIGH PRESSURE BRIEFLY BUILDS
IN AND THE FRONT MOVES SOUTH AND STALLS.

STILL LOOKING AT FRONT BACKING NORTH EARLY NEXT WEEK...WITH ANOTHER
COLD FRONT APPROACHING FROM THE NORTH. BASICALLY LEFT THE EXTENDED
AS IS...THOUGH CONFIDENCE CONTINUES TO BE LESS THAN STELLAR.

PRELIMINARY ISC GRIDS HAVE BEEN SENT...THOUGH THEY ARE SUBJECT TO
LAST MINUTE REVISIONS. DISCUSSION WILL BE UPDATED LATER TO INCLUDE
PRELIMINARY NUMBERS.

FCSTID =   57
HRO   50  65  47  71 /  50  20  10   5
LIT   56  75  52  74 /  60  10  10   5
HOT   55  74  53  74 /  60  10  10   5
PBF   58  75  53  75 /  60  10  10   5

.LZK...NONE.

57
Hazardous weather outlook, Apr 24, 1:57 PM CDT, 3 hours 30 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
157 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND SOUTHERN ARKANSAS
THROUGH 8 PM. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY
THIS AFTERNOON ACROSS ARKANSAS. THUNDERSTORMS MAY BE ACCOMPANIED BY
DAMAGING HAIL...DAMAGING WIND...AND TORNADOES. THE SEVERE STORMS SHOULD
MOVE EAST OF THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL REACH ARKANSAS ON MONDAY AND MAY STALL IN THE
AREA. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY
THROUGH WEDNESDAY DUE TO THIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING IN MOST
OF ARKANSAS.

29

In the hours before

Local storm report, Apr 24, 4:21 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
421 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    6 E OIL TROUGH            AR   .75 INCH HAIL
04/24/03   INDEPENDENCE                    REPORTED BY
                                           STORM SPOTTER

28
Local storm report, Apr 24, 4:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
435 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    4 E MC GEHEE              AR   WIND DAMAGE
04/24/03   DESHA                          TREES DOWN. REPORTED BY
                                          MEDIA

0305 PM    4 E MC GEHEE              AR   .88 INCH HAIL
04/24/03   DESHA                          TOMATO PLANTS STRIPPED OF
                                          LEAVES. REPORTED BY MEDIA

28
Local storm report, Apr 24, 4:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
440 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    WITTS SPRINGS             AR   1.75 INCH HAIL
04/24/03   SEARCY                         REPORTED BY LAW
                                          ENFORCEMENT

28
Local storm report, Apr 24, 5:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
505 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    1 E STEPROCK              AR   .75 INCH HAIL
04/24/03   WHITE                          REPORTED BY
                                          STORM SPOTTER

0451 PM    CENTER HILL               AR   1.00 INCH HAIL
04/24/03   WHITE                          ALSO...SPOTTER
                                          REPORTED TWO                                           TWO FUNNEL CLOUDS TRYING TO
                                          FUNNEL CLOUDS
                                          TRYING TO DEVELOP

28
Local storm report, Apr 24, 5:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
505 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    1 E STEPROCK              AR   .75 INCH HAIL
04/24/03   WHITE                          REPORTED BY
                                          STORM SPOTTER

0451 PM    CENTER HILL               AR   1.00 INCH HAIL
04/24/03   WHITE                          ALSO...SPOTTER
                                          REPORTED TWO
                                          FUNNEL CLOUDS
                                          TRYING TO DEVELOP

28
Local storm report, Apr 24, 5:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
527 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    1 S THIDA                 AR   1.00 INCH HAIL
04/24/03   INDEPENDENCE                   REPORTED BY HAM
                                          RADIO OPERATOR

0505 PM    5 SE DENMARK              AR   .88 INCH HAIL
04/24/03   JACKSON                        REPORTED BY HAM
                                          RADIO OPERATOR

0515 PM    5 NW VELVET RIDGE         AR   1.75 INCH HAIL
04/24/03   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT

28

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

10.5 hours before the tornado, 176 km from the path. April 24, 2003.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -70716, lifted condensation level 789 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 254 square meters per square second, 0 to 6 km bulk shear 43 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-70716 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

1.5 hours after it, 176 km from the path. April 25, 2003.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 746 joules per kilogram, CIN -45, lifted condensation level 1597 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 30 square meters per square second, 0 to 6 km bulk shear 59 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-45 J/kg
Surface CAPE
2445 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

The radar

The Little Rock radar (KLZK), 126 km away, was scanning. The volume nearest the touchdown began at 22:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of April 24, 2003

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 242:13 PM CDTF1Franklin, KS0.380$100,000
April 243:13 PM CDTF0Miami, KS0.250
April 244:00 PM CDTF1Washington Parish, LA to MS22.030$100,000
April 244:06 PM CDTF0Pearl River, MS2.025$2,000
April 244:15 PM CDTF2West Carroll Parish, LA11.0753$400,000
April 244:26 PM CDTF0Jackson, AR6.750
April 245:00 PM CDTF0Osage, KS0.180$10,000
April 245:40 PM CDTF0Hinds, MS1.030$100,000
April 245:42 PM CDTF0Stone, AR0.220
April 245:45 PM CDTF0Perry, MS0.120$10,000
April 245:47 PM CDTF0Franklin, KS0.150
April 246:08 PM CDTF1Marion, AR4.92001
April 246:20 PM CDTF0Perry, MS0.120$10,000
April 246:35 PM CDTF0Greene, MS0.120$10,000
April 246:44 PM CDTF1Baxter, AR4.750
April 247:50 PM CDTF0Izard, AR0.520
April 248:10 PM CDTF2Union, AR16.7125
April 248:20 PM CDTF1Union, AR20.0100$30,000
April 248:47 PM CDTF0Leake, MS0.325$10,000
April 248:54 PM CDTF0Arkansas, AR3.050
April 249:44 PM CDTF1Ashley, AR3.0125$200,000
April 249:53 PM CDTF3Rankin, MS12.06006$50 million
April 2410:27 PM CDTF0Chicot, AR3.075$200,000
April 2410:40 PM CDTF1Kemper, MS6.050$70,000
April 2410:47 PM CDTF0Chicot, AR2.530$300,000
April 2411:41 PM CDTF0Jackson, AR2.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.